Thunderstorm Wind, Comanche
- When
- April 23, 8:20 AM CST
- Where
- Comanche County, Coldwater
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.267, -99.333
A mail truck was blown over
4 thunderstorm wind, 3 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 23, 2:14 AM CST, 6 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 314 AM CDT FRI APR 23 2004 .DISCUSSION... DAYS 1-2... ...WIDESPREAD RAINFALL TO OVERSPREAD ALL OF SOUTHWEST KANSAS TODAY THROUGH EARLY SATURDAY... RAINFALL AMOUNTS APPEAR TO BE THE MAIN FORECAST CHALLENGE TODAY, TONIGHT, AND INTO THE FIRST PART OF SATURDAY. PRECIP TYPE IS ALSO A BIT OF A CHALLENGE NEAR THE COLORADO LINE, ESPECIALLY IN HAMILTON COUNTY. WATER VAPOR AND IR SAT IMAGERY SHOW A WELL DEVELOPED MID LATITUDE CYCLONE SPINNING OVER THE FOUR CORNERS REGION. A VERY PRONOUNCED UPPER DIVERGENCE FIELD EXISTS THIS MORNING OVER NORTHERN NEW MEXICO AND SOUTHERN COLORADO, EAST OF THE H5 LOW CENTER. 00Z RAOB ANALYSIS SHOWS STRONG 850/700MB BAROCLINIC ZONE IN PLACE WITH THIS SYSTEM, SO COMBINING THIS WITH THE VIGOROUS AGEOSTROPHIC AND ISALLOBARIC WINDS, FRONTOGENESIS FORCING IS VERY STRONG IN COMBINATION WITH THE QUASI-GEOSTROPHIC ASCENT. A LARGE, COLD CLOUD TOP IR PRESENTATION WITH LIGHTNING STRIKES ON THE SOUTH SIDE OF THE COLD CLOUD TOP SHIELD IS GOOD EVIDENCE OF ALL THIS FORCING FOR VERY IMPRESSIVE UPWARD VERTICAL MOTION. THIS SYSTEM LOOKS VERY MUCH LIKE THE MARCH 16-19, 2003 COLORADO STORM, FROM A SATELLITE PERSPECTIVE, ONLY MORE COMPACT IN NATURE. STRONG UPSLOPE FLOW HAS YIELDED DRIZZLE AND LIGHT FOG OVER MUCH OF MY AREA EARLY THIS MORNING. THIS WILL BE THE RULE MOST OF THE DAY ACROSS SOUTHWEST KANSAS OUTSIDE OF THE HEAVIER RAIN AREAS (MAINLY OVER WESTERN ZONES THROUGH MIDDAY). TEMPERATURES WILL GO NOWHERE TODAY WITH STRONG NORTHEAST WINDS, LOW CLOUDS, DRIZZLE, AND RAIN. TEMPERATURES STEADY IN THE UPPER 40S WILL BE THE RULE, WITH MID-UPPER 50S IN THE FAR SOUTHEAST. TEMPERATURES MAY ACTUALLY COOL SOME NEAR THE COLORADO LINE AS THE LOW LEVEL COLUMN CONTINUES TO COOL DUE TO VIGOROUS ASCENT. LOW LEVEL THERMAL FIELDS SUGGEST THE ATMOSPHERE WILL BE CLOSE TO SUPPORTING SNOW TO THE SURFACE OVER HAMILTON AND STANTON COUNTIES. IT APPEARS A WIDESPREAD AREA OF STORM TOTAL RAINFALL IN THE 0.5 TO 1.5 WILL ENCOMPASS MUCH OF SOUTHWEST KANSAS. WHERE EXACTLY THE HEAVIEST RAIN WILL OCCUR WILL DEPEND ON MESOSCALE DETAILS THAT ARE NEXT TO IMPOSSIBLE TO ANTICIPATE MORE THAN 12 HOURS IN ADVANCE, HOWEVER IT APPEARS GIVEN THE MASSIVE AMOUNTS OF LIFT, THE COLD NATURE OF THE SYSTEM, MOISTURE INFLUX ON TOP OF THE LOW LEVEL COLD DOME (AS WELL AS A FAVORABLE CLIMATOLOGY COMPONENT), THAT ELEVATED CONVECTIVE ELEMENTS WILL ENHANCE RAINFALL TOTALS IN SEVERAL AREAS OF THE CWA...MAINLY SOUTHEASTERN 1/3. THE ONLY THING THAT APPEARS DETRIMENTAL TO A POTENTIAL FLOOD PROBLEM IS THE LARGE SURFACE BASED CONVECTIVE SYSTEM WHICH IS EXPECTED SOUTH ALONG THE RED RIVER. THIS SHOULD DETER WIDESPREAD 2 TO 3 RAINFALL AMOUNTS, WHICH WOULD OTHERWISE BE LIKELY GIVEN THE OTHER METEOROLOGICAL INDICATIONS. THIS SAID, A FLOOD WATCH WILL NOT BE ISSUED THIS CYCLE FOR SOUTHEASTERN ZONES, HOWEVER THE FOLLOWING SHIFTS WILL NEED TO MONITOR THIS POSSIBILITY CAREFULLY. DAYS 3-7... NO CHANGES ARE PLANNED IN THE GRIDS AT THIS TIME. && .PRELIMINARY POINT TEMPS/POPS... DDC 48 45 55 43 / 90 99 50 00 GCK 47 40 55 43 / 90 99 50 00 EHA 44 38 57 43 / 99 99 20 00 LBL 48 42 57 44 / 90 90 20 00 HYS 48 45 53 43 / 50 90 80 00 P28 56 47 61 45 / 80 99 80 00 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. && UMSCHEID/JOHNSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 444 AM CDT FRI APR 23 2004 KSZ030-031-043>046-061>066-074>081-084>090-241000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 444 AM CDT (344 AM MDT) FRI APR 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT RAIN AND ISOLATED THUNDERSTORMS WILL OVERSPREAD SOUTHWEST KANSAS TODAY AND TONIGHT. ANY THUNDERSTORM THAT DEVELOPS OVER SOUTHWEST KANSAS WILL REMAIN BELOW SEVERE LEVELS, WITH THE GREATEST PROBABILITY FOR THUNDERSTORMS TO BE ALONG AND SOUTH OF THE ARKANSAS RIVER. SOME SMALL HAIL IS POSSIBLE GIVEN THE DEGREE OF COLD AIR ALOFT, HOWEVER THE MAIN WEATHER STORY WILL BE THE WIDESPREAD AREA OF MODERATE TO OCCASIONALLY HEAVY RAIN, ESPECIALLY TONIGHT. RAIN MAY MIX WITH OR CHANGE TO SNOW NEAR THE COLORADO BORDER, PARTICULARLY IN THE COOLIDGE TO SYRACUSE TO JOHNSON AREAS, WHERE UP TO AN INCH OF SNOW MAY ACCUMULATE. MANY LOCATIONS ACROSS SOUTHWEST KANSAS MAY RECEIVE THREE QUARTERS OF AN INCH OF RAINFALL OR MORE THROUGH MIDDAY SATURDAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... RAINFALL AMOUNT REPORTS FROM SPOTTERS ARE ENCOURAGED AND GREATLY APPRECIATED. UMSCHEID
The Dodge City radar (KDDC), 78 km away, was scanning. The volume nearest the first event began at 14:19 UTC.
4 thunderstorm wind, 3 hail. Local standard time, as filed.
A mail truck was blown over
Four inch tree limbs broken
Large trees blown down and shingles were blown off a few roofs
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390851, 5390852, 5390853, 5390854, 5390855, 5390856, 5390857.